(NaturalNews) The psychiatric mood stabilizer Depakote can significantly lower the average IQs of children whose mothers took the drug when they were pregnant, reported the New England Journal of Medicine on April 16, 2009.
The drug, called valproate in its generic form, is commonly used to treat bipolar disease and prevent seizures and migraine headaches. Three-year-olds whose mothers took the drug during pregnancy had average IQs six to nine points lower than children exposed to three other antiepileptic drugs, a landmark multi-center study found. The children of the women taking Depakote during pregnancy had an increased risk of anatomical birth defects as well as lower IQs.
The Food and Drug Administration approved Depakote to treat mania in bipolar disorder in 1995. It was first marketed 35 years ago in France to treat seizures and is now one of the most widely used anti-convulsant drugs worldwide.
The study's authors wrote that women of child-bearing years should avoid this widely prescribed drug. The study, called the Neurodevelopmental Effects of Antiepileptic Drugs, is following more than 300 children born to women with epilepsy between 1999 and 2004. The study will continue to follow the children until they are 6 years old to further study their cognitive functioning.
Investigators at 25 epilepsy centers in the United States and the United Kingdom enrolled the women in the study during pregnancy, giving them one of four anti-seizure drugs, including Depakote. The others drugs were carbamapezpine, lamotrigine, or phytoin. The conclusions show Depakote to be the riskiest by far.
"There are clear risks associated with valproate, and physicians have an obligation to inform women about them," said lead study author Kimford Meador, professor of neurology at Emory University in Atlanta, Ga. "We are recommending that women try a different drug first."
Many studies have documented problems with Depakote, including increased levels of androgens, like testosterone, in women, according to the National Institute of Mental Health. Young girls and women taking Depakote should be closely monitored for increased testosterone levels, but in practice are usually not. This condition can lead to the growth of facial hair and polycystic ovarian syndrome, in which a young woman's eggs develop into fluid-filled cysts. The cysts then collect in the ovaries instead of being released during ovulation. The syndrome can result in ruptured ovaries and can be life-threatening without surgery.
Meador said that women with epilepsy and who are pregnant should not stop taking Depakote abruptly without seeing a doctor to avoid seizures with life-threatening consequences.
The same goes for women patients with bipolar disorder. There are less risky alternatives. As time goes by, clinical evidence is growing that the safety of Depakote should continue to be evaluated for safety and used with caution.
A study published in August 2005 in the journal Developmental Medicine & Child Neurology showed that the rate of autism among children exposed to Depakote was 8.9 %. This observational study was conducted over a 20-year period by investigators in the Department of Child Health at the University of Aberdeen in Scotland.
Sources: "The New England Journal of Medicine," April 16, 2009. Article titled "Cognitive Function at 3 years of age after fetal exposure to antiepileptic drugs."
Neurologist Kimford Meador, MD, lead author of the NEJM study.
"Neurology," 67, 2006, pages, 407-412. Article titled "In utero antiepileptic drug exposure: fetal death and malformations.
National Institute of Mental Health web site
"Developmental Medicine & Child Neurology," August 2005.